Alert archive / New Jersey / Flash Flood Warnings in 2009
Flash Flood Warning 37, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 12, 2009, 8:38 PM EDT for Essex County, New Jersey. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2009, 8:38 PM EDT (00:38 UTC)
- Expired
- Aug 12, 2009, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Essex County, NJ
The radar
The Philadelphia radar (KDIX), 93 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 9:00 PM EDT | FLASH FLOOD | Livingston, NJ | CARS STRANDED ON EAST CEDAR ST, FALCON RD, AND SOUTH ORANGE AVE NEAR FLORHAM PARK LINE |
| Aug 12, 9:15 PM EDT | FLASH FLOOD | Verona, NJ | PECKMAN RIVER AT VERONA EXCEEDED ITS FLOOD STAGE OF 3.5 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 130038
FFWOKX
NJC013-130330-
/O.NEW.KOKX.FF.W.0037.090813T0038Z-090813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
838 PM EDT WED AUG 12 2009
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ESSEX COUNTY IN NORTHEAST NEW JERSEY...
* UNTIL 1130 PM EDT...
* AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING OVER CENTRAL
ESSEX COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES IS POSSIBLE IN THE WARNED
AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4079 7437 4086 7432 4087 7434 4091 7433
4090 7429 4081 7413 4075 7416 4073 7416
4074 7413 4073 7412 4070 7411 4068 7414
4068 7419 4071 7428 4071 7432 4073 7438
$$
SMITH2 follow-up statements
000
WGUS71 KOKX 130157
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
957 PM EDT WED AUG 12 2009
NJC013-130330-
/O.CON.KOKX.FF.W.0037.000000T0000Z-090813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESSEX NJ-
957 PM EDT WED AUG 12 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
ESSEX COUNTY...
AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE LIGHT TO MODERATE RAIN FALLING OVER WESTERN PORTIONS OF
ESSEX COUNTY. 2 TO 4 INCHES OF RAIN HAS FALLEN OVER THE PAST 90
MINUTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS POSSIBLE ALONG THE THE PECKMAN RIVER FROM CEDAR GROVE TO
VERONA. A RIVER GAUGE AT VERONA INDICATED THE RIVER HAS OVERRUN ITS
BANKS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4079 7437 4086 7432 4087 7434 4091 7433
4090 7429 4081 7413 4075 7416 4073 7416
4074 7413 4073 7412 4070 7411 4068 7414
4068 7419 4071 7428 4071 7432 4073 7438
$$
SMITH000
WGUS71 KOKX 130325
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1125 PM EDT WED AUG 12 2009
NJC013-130335-
/O.EXP.KOKX.FF.W.0037.000000T0000Z-090813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESSEX NJ-
1125 PM EDT WED AUG 12 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM EDT FOR ESSEX
COUNTY...
HEAVY RAINS HAVE MOVED OUT OF THE AREA. THOSE TRAVELING OVERNIGHT
SHOULD REMAIN ALERT FOR STANDING WATER ON ROADWAYS FROM RECENT
RAINS.
LAT...LON 4079 7437 4086 7432 4087 7434 4091 7433
4090 7429 4081 7413 4075 7416 4073 7416
4074 7413 4073 7412 4070 7411 4068 7414
4068 7419 4071 7428 4071 7432 4073 7438
$$
SMITHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 8:36 PM EDT, 2 minutes earlier.
Area forecast discussion, Aug 12, 8:36 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 836 PM EDT WED AUG 12 2009 .SYNOPSIS... WEAK WAVES OF LOW PRESSURE WILL TRACK ALONG A STATIONARY BOUNDARY SOUTH OF THE REGION THROUGH THE END OF THE WEEK. HIGH PRESSURE BUILDS OVER THE AREA FOR THE WEEKEND...THEN A SERIES OF WEAK COLD FRONTS WILL IMPACT THE REGION NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TSTMS CONTINUE TO FIRE OVER PORTIONS OF THE AREA...AIDED BY RIGHT ENTRANCE REGION OF UPPER JET STREAK TO THE NORTH AND TRANSIENT MID LEVEL SHORTWAVES...AS WELL AS UPSLOPE FLOW IN PUTNAM/ORANGE COUNTIES AND LOW LEVEL CONVERGENCE ALONG SUBTLE BOUNDARIES. CELLS CONTINUE TO BE SLOW MOVERS AND CAPABLE OF LEAVING 1-2 INCHES OF RAIN PER HOUR...WITH ISOLATED FLASH FLOODING STILL POSSIBLE. INSTABILITY LESSENS SOMEWHAT AFTER MIDNIGHT PER FCST SOUNDINGS...SO WITH ALL ELSE BEING EQUAL...THREAT FOR HEAVY RAIN SHOULD DIMINISH OVERNIGHT...WITH STRATUS LOWERING AND THICKENING VIA E-NE MARITIME FLOW AND COOLING BENEATH LOW LEVEL INVERSION. ANOTHER MUGGY NIGHT WITH PATCHY FOG OVER THE INTERIOR AND ESPECIALLY WHERE HEAVIER RAINS HAVE FALLEN. LOWS IN THE MID AND UPPER 60S...AND NEAR 70 IN/AROUND NYC. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... WITH LOW PRES SOUTH OF LONG ISLAND AND A DEEP MID-LEVEL TROUGH WITH SEVERAL STRONG SHORTWAVES ROTATING THROUGH ITS BASE ON THU...WILL KEEP CHANCE POPS IN THE FCST FOR SHOWERS/TSTMS. IT IS STILL UNCERTAIN JUST HOW FAR NORTH THE LOW WILL DRIFT...BUT WITH DEWPOINTS IN THE UPPER 60S AND TEMPS APPROACHING 80...WILL LOOK FOR MORE CONVECTION TO FIRE UP. GFS ALSO INDICATING AN AREA OF HEAVY RAIN OVER NJ/NYC/LONG ISLAND THAT THE NAM IS NOT PICKING UP ON...PROBABLY DUE TO CONVECTIVE FEEDBACK ISSUES IN THE GFS. LIKE TODAY...EMBEDDED TSTMS WITH LOCALLY HEAVY RAIN POSSIBLE. CONDITIONS DRY OUT THU NIGHT. FRI WILL FEATURE SFC HIGH PRES BUILDING INTO THE EASTERN SEABOARD...BUT UPPER TROUGH WILL BE SLOW TO DEPART. WILL KEEP SLIGHT CHANCE TO CHANCE POPS FOR FRI AFTERNOON. WITH WARMER TEMPS AND HIGH DEWPOINTS...INSTABILITY LEVELS WILL BE HIGHER THAN THU...SO ISOLATED STRONG STORMS ARE POSSIBLE. HIGH PRES OVER THE AREA SAT WILL KEEP THE AREA MAINLY DRY AND MILD WITH HIGHS IN THE 80S TO NEAR 90. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... SEVERAL MID-LEVEL SHORTWAVES WILL MOVE THROUGH THE REGION STARTING LATE SUN THROUGH LATE MON. WILL KEEP THE AREA MAINLY DRY WITH A HIDDEN SLIGHT CHANCE POP AS SOME AFTERNOON CONVECTION IS POSSIBLE. BY THE MIDDLE OF THE WEEK...A STRONGER COLD FRONT APPROACHES...AND WILL BUMP UP POPS TO CHANCE FOR TUE/WED. TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... MAINLY MVFR CIGS THIS EVENING SHOULD LOWER TONIGHT VIA CONTINUED E AND THEN NE MARITIME FLOW AND BOUNDARY LAYER COOLING...WITH EVENTUAL IFR CIGS LATE THIS EVENING AT KISP/KJFK AND AFTER MIDNIGHT ELSEWHERE...GENERALLY A COUPLE OF HOURS LATER THAN 22Z GFS LAMP FORECAST. CIGS SHOULD GRADUALLY IMPROVE AFTER DAYBREAK...WITH ANOTHER CHANCE OF SHOWERS/TSTMS AS LOW PRESSURE PASSES SOUTH AND EAST OF LONG ISLAND. STILL TOO EARLY TO PINPOINT EXACTLY WHERE TSTMS WILL DEVELOP THU AFTERNOON...AND HAVE OMITTED FROM TAF FOR NOW. OUTLOOK...POSSIBLE SUB-VFR WITH SCATTERED SHOWERS/TSTMS THU EVENING...AND THEN PATCHY FOG LATE THU NIGHT INTO FRI MORNING. && .MARINE... GENERALLY SUB SMALL CRAFT ADVISORY CONDITIONS EXPECTED. STATIONARY FRONT REMAINS JUST SOUTH OF THE WATERS...AND LOW PRES WILL SLOWLY TRACK ALONG THIS BOUNDARY TONIGHT THROUGH THU...FOLLOWED BY A COLD FRONT AND UPPER TROUGH ON FRI. OCEAN SEAS MAY BUILD CLOSE TO 5 FT LATE THU AS THE LOW PASSES THROUGH THE WATERS. HIGH PRES BUILDS INTO THE WATERS THIS WEEKEND. && .HYDROLOGY... SHOWERS AND TSTMS THIS EVENING...GENERALLY TAPERING OFF AFTER MIDNIGHT. BASIN AVERAGE QPF OF 1/4 TO 1/2 INCH WITH LOCALIZED AMOUNTS OF OVER AN INCH POSSIBLE IN ANY SLOW MOVING STORMS. LOCALIZED FLASH FLOODING STILL POSSIBLE. SCT AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EXPECTED THURSDAY AND FRIDAY AFTERNOON...MAINLY ACROSS CITY AND INTERIOR. LOCALIZED URBAN AND POOR DRAINAGE FLOODING ISSUES POSSIBLE ONCE AGAIN WITH SLOW MOVING STORMS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && EVENING UPDATE/AVIATION...GOODMAN
Hazardous weather outlook, Aug 12, 4:11 AM EDT, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 411 AM EDT WED AUG 12 2009 CTZ005-006-009-NJZ002>006-011-NYZ067>077-130815- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- QUEENS-NASSAU- 411 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS AFTERNOON INTO THIS EVENING. THIS ACTIVITY WILL BE SLOW MOVING WITH THE POTENTIAL FOR HEAVY DOWNPOURS. AS A RESULT THERE IS A LOW END THREAT FOR URBAN AND POOR DRAINAGE FLASH FLOODING DURING THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ007-008-010>012-NYZ078>081-130815- NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 411 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-130815- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 411 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Local storm report, Aug 12, 6:44 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
644 PM EDT WED AUG 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD SOUTHBURY 41.49N 73.22W
08/12/2009 NEW HAVEN CT LAW ENFORCEMENT
RT 172 IN SOUTHBURY CLOSED DUE TO FLOODING
0547 PM FLASH FLOOD 5 N DANBURY 41.47N 73.47W
08/12/2009 FAIRFIELD CT LAW ENFORCEMENT
SAW MILL RD CLOSED DUE TO FLOODING NEAR RT 39.
&&
SMITHThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:01 PM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Passaic | 119 min |
| Aug 13, 4:35 AM EDT | Flash Flood Watch | OKX | Hudson, Passaic | 10 hr |
Nearby
Flash Flood Warnings in New Jersey, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.